Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Update -- Lorraine and others

Posted by Elizabeth on August 7, 2001, at 15:05:26

In reply to Re: Update Lorainne, Elizabeth, et. al. shelliR, posted by Lorraine on August 7, 2001, at 11:04:05

> I just wanted to say that when I address something in the heading to Shelli or elizabeth it is never meant to be exclusive--any and all readers, writers, thinker are welcome to join in.

Same here -- we're not an exclusive clique or something. :-) This particular post is a response to things Lorraine said, but I'd be pleased if other people were reading too.

> That's how I started out too. Then day 2 5mg am and 5mg pm.

I started out on 10 mg q.d. That was fine, but when I started taking 20 mg in a single dose, my blood pressure would shoot up (from low-normal to 180/100 or so) about 1/2 hour after I took the Parnate.

Hmm, the "delete" button on this keyboard doesn't seem to be working (fortunately, "backspace" is an okay substitute). Anyone have any idea what's up with that?

> I'm not sure I could do that with someone who threatens to withdraw their approval of me. Also I'm wondering if working out attachment issues with someone who threatens to abandon you is best.

I concur on both pointts. This kind of behaviour -- making threats when she doesn't approve of something you do, etc. -- seems very unprofessional to me.

> Huge issue for me Shelli--isn't this what "shame" is all about?

That sounds right to me: rejection sensitivity, social or interpersonal anxiety, etc. are all connected to being worried what other people think about you.

> I attended a Recovery Inc meeting last week where someone was talking about an encounter he had with his landlord and said "i realize i didn't have to let the bridge down".

What's Recovery Inc?

> I'm doing well, actually. Yesterday, I took my second dose at 12:45 (instead of 1:30) and I exercised. I was able to sleep pretty well so that's encouraging.

How far apart are you spacing the doses?

> The problem is that when I hibernate, I stop going out.

I wouldn't describe it as hibernating, but one of the sure signs that I'm depressed is if I withdraw completely (even on the net).

> So now that I am in an up-swing, I could start this again.

I think it's a good idea to take advantage of times you are doing better. Not only does it utilise time more efficiently, I think it also might help to limit how far you crash when the good time ends.

> What is atarax?

A brand of hydroxyzine, a prescription-only "drowsy" antihistamine. Very sedating. Also very effective for itching, but it always gives me the munchies so I rarely use it.

> Yes, but I don't see your position as "bad" just lower on the list of alternatives than perhaps you have placed it. Jensen says the following: "since the opiates are a brain transmitte, they can fail like anyh other chemical systeim in the grain.

Wow, that really got mangled. :-) It's true, though: opioids activate the same receptors as endogenous chemicals produced by our own bodies. In general, drugs don't really do anything new: they just increase or decrease the amount, or imitate or block the action, of something we already have.

> The question isn't whether there are valid medical reasons for trying opiates, there are, the question is whether you will become addicted to them. To me this centers on whether you use them in an abusive fashion--ie to get high--and whether you are prone to addiction.

That's exactly right. If you don't abuse drugs, you won't get addicted (in the true sense of addicted -- pharmacologic dependence is not the same thing as addiction). Of course, some people have a much harder time resisting the temptation to take more than the necessary amount of a prescribed drug than others, but "medical addicts" (people who become addicted to a drug that was originally prescribed for a medical reason) are the exception, not the rule. Clinicians who work with addicts are biased because they see the patients who do become addicted, not the ones who don't.

> See my pdoc wouldn't hesitate to prescribe opiates if that was what I needed. He does not believe that people become addicted when you medicate them with the "right" substance.

I think it's possible. It's much riskier, though, to leave someone to self-medicate with street drugs; if they're taking a prescribed medication that's being monitored properly, there is much less chance that they will get into trouble with it.

Take care everybody.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010804/msgs/74000.html